Alert archive / Utah / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

May 30, 2020Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2020, 3:08 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 3:08 PM MDT (21:08 UTC)
Expired
May 30, 2020, 3:45 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:10 PM MDTTSTM WND GST 594 Wsw Lehi, UTMESONET STATION UTPCR 3.8 SW LEHI (UTAH DOT).
May 30, 3:20 PM MDTTSTM WND GST 593 S American Fork, UTMESONET STATION AMFKM 3.1 S AMERICAN FORK (UUNET).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
3299 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS55 KSLC 302108
SVRSLC
UTC035-049-302145-
/O.NEW.KSLC.SV.W.0002.200530T2108Z-200530T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
308 PM MDT Sat May 30 2020

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  South central Salt Lake County in northern Utah...
  Northwestern Utah County in northern Utah...

* Until 345 PM MDT

* At 308 PM MDT, a severe thunderstorm was located near Vineyard, or
  9 miles west of Provo, moving north at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Provo, Sandy, Orem, Lehi, Draper, Riverton, Pleasant Grove,
  American Fork, Lindon, Alpine, Bluffdale, Vineyard, Utah Lake,
  Little Cottonwood Canyon, Camp Williams, Saratoga Springs,
  Highland, Cedar Hills and Mt Timpanogos.

This includes Interstate 15 between mile markers 269 and 291.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Utah Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4021 11173 4024 11196 4053 11192 4056 11173
      4036 11167
TIME...MOT...LOC 2108Z 193DEG 26KT 4030 11183 

HAIL...<.75IN
WIND...60MPH
 
$$

MPS
2 follow-up statements
008 
WWUS55 KSLC 302122
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
322 PM MDT Sat May 30 2020

UTC035-049-302145-
/O.CON.KSLC.SV.W.0002.000000T0000Z-200530T2145Z/
Salt Lake UT-Utah UT-
322 PM MDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTH CENTRAL SALT LAKE AND NORTHWESTERN UTAH COUNTIES...

At 322 PM MDT, a severe thunderstorm was located over American Fork,
or 12 miles south of Sandy, moving north at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Provo, Sandy, Orem, Lehi, Draper, Riverton, Pleasant Grove, American
Fork, Lindon, Alpine, Bluffdale, Vineyard, Utah Lake, Little
Cottonwood Canyon, Camp Williams, Saratoga Springs, Highland, Cedar
Hills and Mt Timpanogos.

This includes Interstate 15 between mile markers 269 and 291.

Wind gusts to 59 mph have been reported with this storm in Saratoga 
Springs and American Fork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Utah Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4021 11173 4024 11196 4053 11192 4056 11173
      4036 11167
TIME...MOT...LOC 2122Z 193DEG 26KT 4040 11180 

HAIL...<.75IN
WIND...60MPH
 
$$

MPS
813 
WWUS55 KSLC 302144
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
344 PM MDT Sat May 30 2020

UTC035-049-302154-
/O.EXP.KSLC.SV.W.0002.000000T0000Z-200530T2145Z/
Salt Lake UT-Utah UT-
344 PM MDT Sat May 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE AND
NORTHWESTERN UTAH COUNTIES WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4021 11173 4024 11196 4053 11192 4056 11173
      4036 11167
TIME...MOT...LOC 2144Z 193DEG 26KT 4055 11175 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:05 AM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 30, 10:05 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1005 AM MDT Sat May 30 2020

.SYNOPSIS...The warm southerly flow over Utah will strengthen
as a storm system ejects northeast across the western Great
Basin today. Moisture in place across the eastern two thirds of
the state will fuel showers and thunderstorms again this afternoon
and evening. Drier conditions and still unseasonably warm
conditions will remain across the area to begin the upcoming week.

&&

.DISCUSSION...The high amplitude ridge to the immediate east of
Utah and an upstream upper low moving north-northeast through
central/northern California will produce an increasingly strong
and quite warm southerly flow across the Great Basin today.
Expecting strong/gusty southerly winds across western/southern
Utah as a surface trough moves into eastern Nevada and good
vertical mixing ahead of this trough brings the increasingly
strong low-level winds aloft into play this afternoon. Critical
fire weather conditions are expected across the lower elevations
of west-central through extreme southern Utah due to the strong
winds and low humidity.

The moisture plume focused on the eastern two-thirds of Utah
continues to fuel scattered light showers and/or virga this
morning. Anticipating some breaks in cloud cover later this
morning through early afternoon which will promote strong surface
heating and destabilize the air mass by later this afternoon
through early this evening. Scattered convection developing by
late this afternoon could gain some organization from any subtle
dynamic features embedded in this moisture plume

The best area for convection by this evening could focus along the
boundary between the drier air advancing east into western Utah
and the moisture plume already in place across the eastern two-
thirds of the state. Areas along the I-15 corridor and points east
could see the greatest concentration of showers and storms this
evening. This convection initially could produce strong/gusty
winds followed by a few of the stronger storms capable of brief
moderate to heavy rainfall.

The lifting of the aforementioned California upper low north-
northeast through the western Great Basin could bring convection
into far northwest Utah late tonight. At this time it appears that
convection will be somewhat limited in areal coverage, and
confined to the surface trough over extreme northwest Utah.

The eastward spread of drier air across the state Sunday will
limit any convection to mainly eastern third of the state Sunday
and into early next week. Moisture could return to the area
towards the middle and latter portions of the upcoming week.

.AVIATION...Southerly winds are expected to prevail at the KSLC
terminal through the valid TAF period, with increasingly gusty
conditions developing this afternoon. Within the 21-02z window,
showers and thunderstorms in the vicinity of the terminal will
likely create gusty and erratic outflow winds periodically into
early evening, with a 20 percent chance of thunderstorms directly
impacting the terminal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 8 PM MDT Sunday for UTZ490-495-497-498.

     Wind Advisory until 9 PM MDT this evening for UTZ005-015-016.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ489.

WY...None.
&&

PUBLIC...CONGER
AVIATION...MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 30, 5:40 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
540 AM MDT Sat May 30 2020

UTZ001>016-019>021-517-518-WYZ021-311300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
540 AM MDT Sat May 30 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Southwesterly winds will increase today, with gusts 40 to 50 mph
expected this afternoon and evening across much of western Utah.

Strong winds will also support critical fire weather conditions
today, especially when combined with low humidities and dry fuels
across portions of southern and central Utah.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will continue Sunday and
potentially into Monday for portions of central and southern Utah
due to gusty winds, low humidities, and dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 30, 2:53 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
253 PM MDT Sat May 30 2020

UTZ016-518-302130-
Southern Utah Mountains UT-Southwest Utah UT-
253 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRON COUNTY UNTIL 330 PM
MDT...

At 253 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Cedar City...moving north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Cedar City, Enoch, Summit and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 53 and 68.
 Utah Route 56 between mile markers 54 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail.
Hail may accumulate on area roads including I-15 resulting in
dangerous travel conditions.

&&

LAT...LON 3763 11302 3762 11318 3788 11326 3789 11294
TIME...MOT...LOC 2053Z 178DEG 32KT 3771 11309

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:53 PM MDTSpecial Weather StatementSLCIron37 min
May 30, 3:12 PM MDTSevere Thunderstorm WarningSLCTooele33 min
May 30, 3:17 PM MDTSpecial Weather StatementSLCDavis43 min
May 30, 3:20 PM MDTSpecial Weather StatementSLCKane25 min
May 30, 3:35 PM MDTSevere Thunderstorm WarningSLCMillard25 min
May 30, 3:44 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber61 min
May 30, 3:55 PM MDTSpecial Weather StatementSLCRich35 min
May 30, 4:04 PM MDTSpecial Weather StatementSLCJuab56 min
May 30, 4:22 PM MDTSevere Thunderstorm WarningSLCCache, Rich38 min
May 30, 4:27 PM MDTSpecial Weather StatementSLCCache48 min
May 30, 4:37 PM MDTSpecial Weather StatementSLCMorgan38 min
May 30, 4:50 PM MDTSpecial Weather StatementSLCTooele40 min
May 30, 5:06 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele, Utah24 min
May 30, 5:09 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Tooele51 min
May 30, 5:10 PM MDTSpecial Weather StatementSLCUtah35 min
May 30, 5:13 PM MDTSevere Thunderstorm WarningSLCRich32 min
May 30, 5:22 PM MDTSpecial Weather StatementSLCSanpete38 min
May 30, 5:29 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele31 min
May 30, 5:43 PM MDTSevere Thunderstorm WarningSLCBox Elder62 min
May 30, 5:49 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele56 min
May 30, 5:51 PM MDTSpecial Weather StatementSLCRich39 min
May 30, 5:56 PM MDTSpecial Weather StatementSLCWasatch34 min

Nearby

Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.